Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Duluth, MN

June 28, 2003Cass County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 28, 2003, 4:13 PM CDT for Cass County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2003, 4:13 PM CDT (21:13 UTC)
Expired
Jun 28, 2003, 4:45 PM CDT
In force
32 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Cass County, MN

The radar

The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:20 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 28, 2:20 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CDT SAT JUN 28 2003

LAST SFC ANALYSIS INDICATES A WEAK CLOSED LOW BETWEEN MSP AND ARX.
INVERTED TROUGH EXTENDS TOWARD DEEPER LOW OVER CENTRAL CANADA.
THUNDERSTORMS ARE FIRING ALONG THIS BOUNDARY.  MID/UPPER TROUGH AXIS
IS APPROXIMATELY ALONG THE MN/DAKOTA BORDER.  UPPER JET MAX AND THE
ASSOCIATED H5 VORT HAVE HAVE ENTERED NORTHWEST MINNESOTA AND
DESTABILIZED THE PROFILE...WHICH INITIATED THIS SMALL FLARE UP.
WITH THE FREEZING LEVEL BELOW 9 KFT...LARGE HAIL IS A LEGITIMATE
CONCERN WITH THESE STORMS.  LCL HEIGHTS ARE AROUND 800 FT JUST WEST
OF THE FORECAST AREA SO DOWNBURSTS ARE A CONCERN AS WELL.

EXPECT SCT TSRA TO EXTEND INTO THE EVENING HOURS...BUT WEAKEN
SOMEWHAT WITH THE SETTING SUN. MOST CONVECTIVE ACTIVITY WILL BE WEST
AND SOUTH WHERE THE BEST LOW LEVEL MOISTURE POOLING IS LOCATED. THE
SFC BOUNDARY AND THE UPPER LEVEL FEATURES WILL MOVE EASTERLY WITH
TIME...EXPECT ONLY SHOWERS OVER THE EASTERN COUNTIES AFTER MIDNIGHT
WITH THE WESTERN COUNTIES CLEARING OUT.

EXPECT CONTINUED DECREASING CLOUDS DURING THE DAY SUNDAY AS THE
UPPER RIDGE BUILDS IN. EXPECT PLENTY OF CU TO FORM...ESPECIALLY
NORTHEAST COUNTIES BEHIND THE DEPARTING LOW. SUNDAY INTO MONDAY WILL
FIND THE AREA UNDER THE INFLUENCE OF THE BUILDING UPPER RIDGE AND
ASSOCIATED WEAK SFC HIGH.  A GRADUAL WARMING TREND FOR THE BEGINNING
OF THE WEEK.  TUESDAY NIGHT INTO WEDNESDAY INDICATES GOOD RETURN
FLOW AND ASSOCIATED WARM FRONT OVER THE FORECAST AREA.  IF A S/WV
ALOFT RELIEVES CAP...CONVECTION WILL OCCUR.  WILL KEEP MENTION OF
SHRA/TSRA FOR THIS PERIOD.

BOTH AVN AND ETA MOS GUIDANCE WERE FAIRLY CLOSE TO WHAT WAS ALREADY
FORECASTED.  NO SIGNIFICANT CHANGES IN TEMPERATURES WERE MADE.

.DLH...NONE

KFM
Hazardous weather outlook, Jun 28, 7:15 AM CDT, 8 hours 58 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
715 AM CDT SAT JUN 28 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER MOST OF NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN TODAY AND TONIGHT. A FEW OF THESE STORMS COULD
BECOME SEVERE LATE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A
LINE FROM WALKER MINNESOTA TO PHILLIPS WISCONSIN. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH A
BRIEF TORNADO IS ALSO POSSIBLE. THE STORMS WILL BE TRIGGERED BY THE
APPROACH OF A TROUGH OF LOW PRESSURE FROM THE WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM TUESDAY AFTERNOON
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

04

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:40 PM CDTSevere Thunderstorm WarningDLHItasca50 min
Jun 28, 4:27 PM CDTSevere Thunderstorm WarningDLHItasca48 min
Jun 28, 4:46 PM CDTSevere Thunderstorm WarningDLHCass29 min
Jun 28, 5:11 PM CDTTornado WarningDLHAitkin, Cass, Crow Wing64 min
Jun 28, 6:16 PM CDTTornado WarningDLHAitkin, Crow Wing59 min
Jun 28, 6:37 PM CDTTornado WarningDLHCrow Wing23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.